Better Understanding of Fentanyl
Fentanyl (1-phenethyl-4-N-propionlanilinopiperidine) belongs to the phenylpiperidine chemical group of opiates and is an opioid narcotic that acts on the brain and spinal cord in the areas that control pain. It is a powerful painkiller and can also be used in medicine as an anesthetic. While these uses are positive, the drug is also abused and is much more powerful than morphine. For use in surgery the standard dose of fentanyl is 100 micrograms and serves as an anesthetic for 30 – 60 minutes. As a painkiller the drug is absorbed through a skin patch and offers patients effective pain relief for up to 72 hours. It can also be absorbed through the lining of the mouth to treat severe cancer related pain.
Signs of Abuse You Should Be Aware Of
Schedule II (USA/Canada)
Apache, King Ivory, Murder 8, Tango & Cash
Short Term Effects:
Euphoria, Nausea, Confusion, Constipation, Tolerance to analgesic effects, Physical and Psychological dependance, Withdrawal symptoms when stopped, Skin rashes
The abuse of fentanyl comes as no surprise as it has powerful central nervous system effects that can be quite pleasurable. The main side effects can include changes in mood, euphoria and a sense of “well-being”. Like other abused substances, with the good comes an array of negative side effects as well which include: Depressed breathing, nausea, vomiting, constipation and dizziness. On top of being ingested via the skin and mouth, fentanyl can be injected, smoked or even snorted. While originally intended for good, the rampant availability of the drug for outpatient treatment has lead to a significant rise in abuse and overdose.
Altered compounds of fentanyl are used in the veterinary practices for anesthetizing large animals, and was also used by the Russian military in 2002 during a standoff with terrorists in a Moscow theater. The drug was pumped into the packed theater in gas form and resulted in significant casualties as the military did not provide a sufficient antidote.
The Dangers of Overdose
Overdosing on a narcotic like fentanyl can have serious health consequences, some resulting in fatal complications. A great number of overdoses due to fentanyl abuse are the result of a mixture between the drug and heroine. The combination of the two drugs increases the risk of overdoes as well as the severity of the overdose symptoms. Because fentanyl is a slow release painkiller those who abuse it tend to gravitate towards illegal forms of the drug such as a powder form that enters the abuser's system much more quickly, again raising the chance of overdose. Some common symptoms of overdose are:
- Clammy Skin
- Severe drowsiness
- Low blood pressure
- Slowed heartbeat
- Respiratory reduction
The treatment for an overdose of fentanyl is to recognize the early signs and prevent any more of the drug from entering the system. If caught quickly, emergency medical professionals will treat the overdose like any other poison and administer activated charcoal or pump the patient's stomach to prevent any more of the drug entering the blood stream. Additionally the doctors may give the overdose patient a narcotic antidote known as Narcan. Given intravenously Narcan can begin to work on the patient within 1 minute, reducing the effect on the body's central nervous system. Other methods of treating a fentanyl overdose is to treat the individual symptoms as they arise.
The Tragedy of Fentanyl In Recent News
Famous Hollywood actor and star Phillip Seymour Hoffman recently died due to a drug overdose. Hoffman struggled for many years to come to grips with his addiction problems and, sadly, police are investigating to see if fentanyl had something to do with his death. While heroin is what was found at the scene, investigators believe that due to fentanyl being lethal in such small doses it may have been the real cause or the assisted cause in Hoffman's tragic death.